logo
View this page in Chinese
Question of the Week
Video Library
Ophthalmology Books & Manuals
Cybersight Atlas of Eye Diseases
The Ophthalmology Minute
Nursing Education
Eye Care Equipment
Orbis Program Features
Free Online Journals
Ophthalmology Links
Frequently Asked Questions (FAQ)
Print ViewPrint this Page
Answers: 2011 Series -  April 12, 2011 Lecture 38 of 52  NEXT»

To see views enlarged, click on the individual pictures...
To view in Chinese click here.

Cornea1 Cornea2 Cornea3 Cornea4
Lens1 Lens2

Lens3

Lens_retroillumination
Photos taken by: Debra Cantrell, COA and Sarah Moyer, CRA, OCT-C
Used with permission. Not to be reproduced.

This 58-year-old African-American male is referred to your clinic by an internist at the psychiatric disability home where he lives. He is accompanied by a case manager not familiar with the patient's medical history. The patient has no concerns at this time and his VA is OD 20/30 and OS 20/40.

1. The characteristic finding on the photos above go along with a previous history of exposure to which class of psychiatric medications:

d -- phenothiazides

The Phenothiazine class of anti-psychotic medication has been associated with the above findings on the cornea and lens in multiple publications. Some members of the class such as chlorpromazine and thioridazine are more strongly associated with the findings than others. These drugs can also result in abnormal skin pigmentation as well.


2. The cataractous lenticular changes associated with the drug class responsible for the above findings are usually found in which layer of the lens:

c -- anterior lens cortex and anterior lens capsule

The lenticular changes are usually seen in the anterior lens cortex and on the anterior lens capsule. They have not been shown in the fetal or embryonic nucleus as these structures are formed prior to the insult and thus remain clear of pigmentary change. Posterior subcapsular changes as a result of phenothiazine exposure has not been demonstrated.


3. The ocular changes seen above as related to the responsible drug class are:

c -- dependant on drug dose and treatment duration

The ocular changes have been related to the drug dose and treatment duration. It has been shown that the longer you are on the medication and the higher the dose the greater amount of time that the drug is present in the aqueous humor thus exposing the drug to the anterior portion of the lens and the posterior aspects of the cornea.


4. The corneal changes associated with the offending drug class are usually first seen as:

b -- pigment deposition on the corneal endothelium

It has been shown that some members of the phenothiazine family, most notably chlorpromazine, is concentrated in the anterior chamber thus the brown corneal pigmentation is first seen on the endothelium, Descemet’s membrane, and the posterior stroma. If the medication is continued the depositions can eventually appear on the anterior stroma and epithelium. This corneal pigmentation is seen in 18 – 33% of patients on chronic therapy.


5. Management should be:

c -- cessation of the offending agent if possible

Management should be cessation of the phenothiazide if possible. Often cessation of the medication will result in slow resolution of the cornea changes; however, it has been reported that the lenticular changes often persist even with cessation. There are many newer classes of antipsychotics with generally safer side effect profiles.


References

Bobrow, JC, et al. Drug-Induced Lens Changes - Phenothiazines. Basic and Clinical Science Course: Section 11 – Lens. Pg 52:2010-2011 edition.

Greiner AC, Berry K. Skin pigmentation and corneal and lens opacities with prolonged chlorpromazine therapy. Can Med Assoc J. 1964;90:663–665.

Lal S, Bloom D, Silver B, Desjardins B, Krishnan B, Thavundayil J, Thompson T. Replacement of chlorpromazine with other neuroleptics: effect on abnormal skin pigmentation and ocular changes. J Psychiatry Neurosci. 1993;18:173–177.

McCarty CA, Wood CA, Fu CL, Livingston PM, Mackersey S, Stanislavsky Y, Taylor HR. Schizophrenia, Psychotropic medication and Cataract. Ophthalmology. 1999;106:683–687.

Reidy, JJ, et al. Stromal and Descemet’s Membrane Pigmentation. Basic and Clinical Science Course: Section 8 – Cornea. Pg 348-349:2010-2011 edition.

Richa S, Yazbek, JC. Ocular adverse effects of common psychotropic agents: a review. CNS Drugs: 2010, Jum 1;24(6):501-26.


Lecture 38 of 52 «Previous Lecture   1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 37 38 39 40 41 42 43 44 45 46 47 48 49 50 51 52    Next»